Doctors Lounge - Pharmacy Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pharmacy & Drug Topics
Question: PLEASE HELP ME
|vxvemovxv - Sun Apr 10, 2005 11:01 pm||
Please, this is very important. My girlfriend overdosed on cocaine. She had a seizure and convulsions, she hit her head on her desk and she was somewhat unconsious for five minutes. she couldnt breathe and i had to give her cpr. She woke up not remembering a thing. But i think she may have a concussion, and i don't know if this will happen again, its been over 24 hrs since. If she has a concussion what should we do besides taking her to the hospital or a doctor. And if she doesnt do coke or any drugs again, will this happen again within a week?? please, i need help
|Rhonda P, CEP - Mon Apr 11, 2005 12:18 am||
Anytime a person has a loss of consciousness for over 4-5 minutes, awakes confused and can’t remember what happened it is an emergency. The human brain fits tightly within our skull with a small amount of cerebrospinal fluid flowing around it. If a traumatic brain injury causes the blood vessels to rupture inside the brain or between the brain and skull this causing a pressure to build up within the brain compartment and forces the intracranial pressure to rise, which can cause severe brain damage or death very quickly. Bleeds can happen quickly or slowly over a period of time causing the pressure to build. The brain can’t move and the skull doesn’t expand (unless it’s fractured) in the adult so as the brain swells and herniation takes place, the brain is permanently damaged and the person dies.
She may already be complaining of headache, nausea, may be vomiting, memory loss, blurred vision, neurological problems, seeing spots, difficulty walking, light headed but watch for the following as well.
Seizures or Unresponsiveness - she's already had both of these. Her brain has shown signs of injury right here. She could have permanent damage already. You need to take her to the hospital.
Pupil response – both pupils should respond appropriately to light and at the same rate as each other. If one is unresponsive or doesn’t move as fast as the other or if neither responds appropriately this isn’t good.
Level of consciousness – keep asking her questions like, what time do you think it is, where are you, what happened, what’s your name. See if her answers change or if she can’t remember the answers she gave before. As her brain swells her level of consciousness will change.
Respirations – count her respirations for one minute. If they start getting shallow and fast, this is a sign of possible increasing intracranial pressure. Keep track of all times and numbers for the hospital.
Combativeness – as the brain has pressure put onto it the person becomes combative and their personality changes. Do not let her sleep, keep her awake so you can watch changes in her until she can get to the hospital.
Cerebral hemorrhages kill people every single day, it MUST be recognized as a DEADLY INJURY. I can not overemphasize how important it is to get her to the hospital! Don't let her take aspirin or any more cocaine, this will increase any bleeding.
Cocaine is a stimulant, it causes your body temperature to go up, your heart to beat faster and your respirations to become irregular, all which cause your blood vessels to dilate which causes you to bleed faster which means the brain swells faster.
I have skipped over lots of details and symptoms but you get the idea. Thank you so much for being brave enough to ask someone for advice.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.